Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

April 9, 2021Scotland County, North Carolina

NWS Raleigh, NC issued this special weather statement at Apr 9, 2021, 3:02 PM EDT for Scotland County, North Carolina. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2021, 3:02 PM EDT (19:02 UTC)
Expired
Apr 9, 2021, 4:00 PM EDT
In force
58 min
Issued by
NWS Raleigh, NC

County Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 137 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 4:10 PM EDTHAIL 1.75Pinebluff, NCMULTIPLE REPORTS OF GOLF BALL SIZE HAIL IN THE TOWN OF PINEBLUFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

594 
WWUS82 KRAH 091902
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
302 PM EDT Fri Apr 9 2021
 
NCZ075-084>086-092000-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
302 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOORE...
SCOTLAND...EASTERN RICHMOND AND SOUTHWESTERN HOKE COUNTIES UNTIL 400
PM EDT...

At 302 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hamlet, or 7 miles south of Rockingham, moving northeast at 20 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Rockingham, Hamlet, Hoffman, Pinebluff, Dobbins Heights, Wagram,
Gibson, Laurel Hill, Sandhills Game Land and Camp Mackall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3480 7968 3481 7987 3483 7989 3518 7951
      3489 7923 3475 7960
TIME...MOT...LOC 1902Z 227DEG 18KT 3482 7976 

$$

BLAES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Apr 9, 2:45 PM EDT, 17 minutes earlier.

Area forecast discussion, Apr 9, 2:45 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
245 PM EDT Fri Apr 9 2021

.SYNOPSIS...
A surface boundary near the North Carolina and Virginia border will
lift north into Virginia through this evening. A cold front will
approach the region from the west late Saturday and then move across
the area on Sunday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 925 AM Friday...

Minimal changes were made to the forecast with the mid-morning
update. However, the Storm Prediction Center did upgrade the
convective threat to a Level 2 Slight Risk for today, generally from
Raleigh to the north and east. The area along the Virginia/North
Carolina border was already where storm coverage was expected to be
the greatest. Previous discussion follows.

As of 350 AM Friday...

An initial mid/upr-level cyclone centered over swrn WI this morning
will weaken/fill while wobbling generally nwd into srn ON through
12Z Sat, while a potent upstream shortwave trough over WY deepens
while digging sewd across the cntl Plains through the same time. At
the base of the initial cyclone, a well-defined perturbation over
wrn KY this morning is forecast to lift newd through the OH Valley
today and cntl Appalachians and nrn middle Atlantic through early
tonight. Associated forcing for ascent will weakly glance the srn
middle Atlantic (VA/NC) today, with brief shortwave ridging that
will follow tonight into Sat.

At the surface, a diffuse front and confluence axis over central NC
this morning, analyzed at 08Z from near NCA to TTA to ROA, will
strengthen while lifting northward into southern VA today, then
likely get modulated sewd into central NC by convection and outflow
this evening.

An axis of surface to 925 mb theta-e advection stretching from GA
nnewd across w-cntl SC and wrn NC will likely manifest as the
development of an area of scattered to broken stratocumulus from CLT
to the Triad mid to late morning, along with fueling scattered
convection that may edge into the srn and wrn Piedmont during the
next few hours. The convection is likely to weaken with time and ewd
extent as it outpaces both the theta-e advection and glancing
forcing for ascent accompanying the aforementioned perturbation
aloft. That low cloud cover will then lift and disperse with diurnal
heating through noon, with associated partly to mostly sunny
conditions expected over cntl NC for most of the day. Temperatures
will consequently warm into the lwr-mid 80s once again., and with
surface dewpoints in the 50s, moderate instability will result.
Convection is likely to develop along the warm front as it lifts nwd
and strengthens across srn VA, along with in the higher terrain of
VA/NC with heating. Some may organize into small clusters and
propagate sewd across n-cntl NC during the late afternoon-evening,
while other isolated, pulse-type cells cannot be ruled out this
afternoon anywhere in cntl NC with diurnal heating. While
diabatically-enhanced strong to locally damaging wind gusts will be
possible with any cells owing to ~25 C surface dewpoint depressions
and ~9.0 C/km 0-3km lapse rates, this threat will be maximized
should a multi-cell cluster or two organize. The greater severe
threat will exist just to the north of cntl NC, along the
aforementioned warm front, where adequate effective shear of 35-40
kts and enhanced SRH along and on the cool side of the boundary will
support supercells and all hazards in the corridor roughly between
US 58 and US 460 from ROA to AKQ.

Convection should weaken while drifting sewd across the srn half of
cntl NC through the evening, with following areas of stratus and/or
fog in the following rain-cooled air, and with lows mostly in the
upr 50s to around 60.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 430 AM Friday...

A mid/upr-level ridge will extend across the middle Atlantic through
the first half of Sat, downstream of a cyclone that will deepen
while lifting from the cntl Plains and mid MS Valley early Sat newd
into the Great Lakes through 12Z Sun. An accompanying synoptic
trough axis will rotate around the low and reach the Appalachians by
12Z Sun. Preceding the synoptic trough, the models suggest a
significant band of convectively-enhanced (mid-level) vorticity will
cross the OH Valley and cntl-srn Appalachians Sat afternoon-evening,
the srn middle Atlantic and Carolinas early Sat night, then offshore
by 12Z Sun. Forcing for ascent over cntl NC will likely accompany
the mid level trough/vorticity axis and maximize with modest, 40-60
meter 500 mb height falls around 03-06Z Sun.

At the surface, increasingly moist, and less warm south
southeasterly flow will develop over cntl NC on Sat, then continue
through Sat night. Weak, to pockets of moderate instability will
result over cntl NC with diurnal heating. While isolated cells
cannot be ruled out anywhere in cntl NC with diurnal heating,
upstream convection and embedded MCVs will likely move east into the
Carolinas during the late afternoon and early nighttime hours. While
mesoscale uncertainties exist owing to the dependence on maintenance
of upstream convection, including a large MCS forecast to cross the
Gulf coast and nrn Gulf of Mexico, strengthening low-mid level flow
will be supportive of a loosely-organized smaller MCS/QLCS over the
Carolinas centered around the evening hours Sat evening. However, as
previous shifts have noted, the Gulf MCS may alter the downstream
environment with compensating subsidence, which may tend to limit
convective coverage entirely across portions of the Southeast and
Carolinas.

Regardless of convection, the increase in low level moisture will
favor greater diurnal cumulus coverage, along with a multi-layered
overcast in swly flow downstream of the troughs noted above.
Temperatures should be cooler than previous days, with highs ranging
from the mid-upr 70s over the nw Piedmont to lwr 80s elsewhere,
followed by mild and humid conditions and with stratus Sat night,
and with lows in the upr 50s-lwr 60s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 245 PM Friday...

A closed upper level low across the western Great Lakes on Saturday
will shift northeast and weaken as another upper low moves into the
Great Lakes and absorbs the initial low late Monday. A broad upper
level trough axis across the TN Valley/Deep South on Sunday will
shift east across the Carolinas Sunday night with a brief period of
upper level ridging expected later on Monday. An associated cold
front across the southern Appalachians on Sunday morning will move
east across central NC during the afternoon and off the coast on
Sunday night. The air mass across central NC will be stable to start
with areas of stratus expected in the early morning before some
breaks develop and weak instability develops during the afternoon.
The low and especially mid level flow strengthens with 0-6km shear
values ranging between 30-40 kts during the afternoon. Given the
mechanisms for ascent, scattered showers and some storms are
expected to develop across central and eastern NC with a threat of
strong storms across the Coastal Plain. Convective coverage is
uncertain at this point but the greatest coverage will certainly by
in the Coastal Plain. Highs on Sunday will range in the mid 70s to
around 80. Expect skies to slowly improve on Sunday night with lows
in the lower to mid 50s. A northwest flow behind the trough is
expected on Monday with fair weather and highs near 80 and lows in
the lower 50s.

The upper level flow on Tuesday and Wednesday will become more
westerly as an upper level low becomes reestablished across the
Great Lakes. Weak disturbances in the flow aloft and a weak cold
front crossing the region could result in a few showers that move
east out of the Mountains on Tuesday afternoon and perhaps across
the southern and southeast areas on Wednesday afternoon. Coverage
will be limited with highs in the upper 70s to lower 80s on Tuesday
and the mid to upper 70s on Wednesday.

The forecast becomes more uncertain on Thursday and Friday as an
upper low/trough across the Great Lakes drops southeast across the
Mid Atlantic. Recent trends suggest a more northwesterly flow is
expected and a tendency for dry conditions and cooler temperatures.
Highs in the upper 60s to lower 70s and lows around 50 are expected.
&&

.AVIATION /17Z FRIDAY THROUGH WEDNESDAY/...
As of 1255 PM Friday...

VFR conditions are expected this afternoon and this evening except
in scattered thunderstorms. Think that the greatest potential for
thunderstorms will be closer to the Virginia-North Carolina border,
which will give GSO/INT/RDU the highest chance for thunderstorms.
Have gone with a vicinity mention of precipitation at other sites.
All precipitation should come to an end by midnight. With the
greatest coverage of rain expected in the Triad, have maintained IFR
cigs overnight at GSO/INT with MVFR visibilities in some minor fog
at RDU/RWI. Most restrictions should end Saturday morning.

Outlook: A cold front will likely bring a line of showers and
thunderstorms late Saturday afternoon and Saturday evening. While
showers and restrictions could persist into Sunday, it appears
likely that dry VFR conditions can be expected into early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Green/MWS
SHORT TERM...MWS
LONG TERM...Blaes
AVIATION...Green
Hazardous weather outlook, Apr 9, 1:05 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
105 PM EDT Fri Apr 9 2021

NCZ007>010-021>026-041-101200-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Wake-
105 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will be capable of
producing damaging straight-line wind gusts and quarter-size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ011-027-028-101200-
Halifax-Nash-Edgecombe-
105 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will be capable of
producing damaging straight-line wind gusts and quarter-size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An isolated strong to severe thunderstorm will be possible on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ038>040-073>077-083>086-101200-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Harnett-Anson-
Richmond-Scotland-Hoke-
105 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will be capable of
producing damaging straight-line wind gusts and quarter-size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms Saturday evening will be capable of producing damaging
straight-line wind gusts and quarter-size hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ042-043-078-088-089-101200-
Johnston-Wilson-Wayne-Cumberland-Sampson-
105 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will be capable of
producing damaging straight-line wind gusts and quarter-size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An isolated strong to severe thunderstorm will be possible on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 9, 3:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
302 PM EDT Fri Apr 9 2021

NCZ075-084>086-092000-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
302 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOORE...
SCOTLAND...EASTERN RICHMOND AND SOUTHWESTERN HOKE COUNTIES UNTIL 400
PM EDT...

At 302 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hamlet, or 7 miles south of Rockingham, moving northeast at 20 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Rockingham, Hamlet, Hoffman, Pinebluff, Dobbins Heights, Wagram,
Gibson, Laurel Hill, Sandhills Game Land and Camp Mackall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3480 7968 3481 7987 3483 7989 3518 7951
      3489 7923 3475 7960
TIME...MOT...LOC 1902Z 227DEG 18KT 3482 7976

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:38 PM EDTSpecial Weather StatementRAHLee67 min
Apr 9, 3:41 PM EDTSpecial Weather StatementRAHHoke, Richmond, Scotland64 min
Apr 9, 3:57 PM EDTSevere Thunderstorm WarningRAHHoke, Moore, Richmond, Scotland22 min
Apr 9, 4:10 PM EDTSevere Thunderstorm WarningRAHGranville, Person50 min
Apr 9, 4:29 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake46 min
Apr 9, 4:44 PM EDTSevere Thunderstorm WarningRAHGranville46 min
Apr 9, 4:49 PM EDTSpecial Weather StatementRAHScotland56 min
Apr 9, 4:53 PM EDTAreal Flood AdvisoryRAHScotland112 min
Apr 9, 5:09 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake51 min
Apr 9, 5:12 PM EDTSevere Thunderstorm WarningRAHGranville, Vance, Warren63 min
Apr 9, 5:23 PM EDTAreal Flood AdvisoryRAHHarnett, Johnston, Wake3 hr
Apr 9, 5:23 PM EDTSpecial Weather StatementRAHMoore, Richmond67 min
Apr 9, 5:42 PM EDTTornado WarningRAHPerson35 min
Apr 9, 5:59 PM EDTSevere Thunderstorm WarningRAHWarren46 min
Apr 9, 6:03 PM EDTSpecial Weather StatementRAHJohnston42 min
Apr 9, 6:21 PM EDTSpecial Weather StatementRAHWarren54 min
Apr 9, 6:35 PM EDTSevere Thunderstorm WarningRAHHalifax40 min
Apr 9, 6:55 PM EDTSpecial Weather StatementRAHPerson, Vance65 min
Apr 9, 7:20 PM EDTSpecial Weather StatementRAHDurham, Granville55 min
Apr 9, 7:21 PM EDTSpecial Weather StatementRAHDavidson54 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.